Alert archive / Indiana / Tornado Warnings in 1998
Tornado Warning 57, NWS Northern Indiana
NWS Northern Indiana issued this tornado warning at Jun 29, 1998, 8:00 PM EST for Kosciusko County, Indiana. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 29, 1998, 8:00 PM EST (01:00 UTC)
- Expired
- Jun 29, 1998, 9:05 PM EST
- In force
- 65 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
County Kosciusko County, IN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 8:35 PM EST | Thunderstorm Wind | Warsaw, IN | SEVERAL TREES AND POWER LINES DOWN IN CITY. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 6:30 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 1.0 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 2449 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
630 WFUS53 KIWX 300059 RRA TORFWA INC085-300205- BULLETIN- EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 800 PM EST MON JUN 29 1998 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * TORNADO WARNING FOR... KOSCIUSKO COUNTY IN NORTH CENTRAL INDIANA * UNTIL 905 PM EST * AT 759 PM EST... DOPPLER RADAR AT NORTH WEBSTER INDICATED A DEVELOPING TORNADO 10 MILES WEST OF WARSAW OR 3 MILES NORTHWEST OF ATWOOD MOVING EAST AT 15 MPH. * SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE... ATWOOD PALESTINE CLUNETTE WARSAW LEESBURG MILFORD THIS IS A DANGEROUS STORM ACT QUICKLY. SEEK SHELTER IN AN INTERIOR ROOM ON THE LOWEST FLOOR AWAY FROM WINDOWS. TEH/TAL
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at Jun 29, 10:00 AM EST, 10 hours earlier.
Area forecast discussion, Jun 29, 10:00 AM EST, 10 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 1000 AM EST MON JUN 29 1998 CONVECTION IS EXITING ERN SECTIONS OF CWA. SATELLITE AND SURFACE OBS SHOW MOSTLY CLOUDY CONDITIONS ACROSS REGION. CLOUD COVER IS DECREASING...HOWEVER...AND WITH AFTN HEATING TSRA CAN BE EXPECTED BY 21Z. PW VALUES ARE STILL 1.0 TO 1.5 INCHES ACROSS REGION SO LOCALLY HEAVY RAINFALL CAN BE EXPECTED WITH THE STRONGER THUNDERSTORMS. CURRENT FORECASTS LOOK GOOD WITH MENTION OF WARM CONDITIONS AND STRONG STORMS POSSIBLE. .IWX...NONE. OHARA
In the hours before
Special weather statement, Jun 29, 6:29 PM EST, 1 hour 31 minutes before
INZ003-008-009-012>018-020-022>027-032>034-300620- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 629 PM EST (629 PM CDT) MON JUN 29 1998 THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH 705 FOR A LARGE PART OF INDIANA... THIS INCLUDES THE FOLLOWING COUNTIES OF...LAPORTE...MARSHALL... STARKE...PULASKI...WHITE...CASS...WABASH...MIAMI...KOSCIUSKO... NOBLE...DEKALB...ALLEN...WELLS...BLACKFORD...JAY...HUNTINGTON... GRANT...ADAMS...FULTON AND WHITLEY IN INDIANA. WARM MOIST AND UNSTABLE AIR COVERS THE AREA AND A COLD FRONT WILL SWEEP THROUGH THE AREA GENERATING SEVERE THUNDERSTORMS PRODUCING HAIL TO 2 INCHES IN DIAMETER AND WIND GUSTS TO 95 MPH ALONG WITH DEADLY LIGHTNING AND TORRENTIAL RAINS. ALSO TORNADOES ARE A STRONG POSSIBILITY. THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION. IF YOU SPOT A TORNADO...NEVER TRY TO OUTRUN IT IN A CAR. CARS ARE EASILY TOSSED AROUND BY TORNADO WINDS. LAMBERTY.
Special weather statement, Jun 29, 6:34 PM EST, 1 hour 26 minutes before
INZ003-008-009-012>018-020-022>027-032>034-300620-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
629 PM EST (629 PM CDT) MON JUN 29 1998
...THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH 705 FOR A
LARGE PART OF INDIANA UNTIL 100 AM EST...
THIS INCLUDES THE FOLLOWING COUNTIES OF...LAPORTE...MARSHALL...
STARKE...PULASKI...WHITE...CASS...WABASH...MIAMI...KOSCIUSKO...
NOBLE...DEKALB...ALLEN...WELLS...BLACKFORD...JAY...HUNTINGTON...
GRANT...ADAMS...FULTON AND WHITLEY IN INDIANA.
WARM MOIST AND UNSTABLE AIR COVERS THE AREA AND A COLD FRONT WILL
SWEEP THROUGH THE AREA GENERATING SEVERE THUNDERSTORMS PRODUCING
HAIL TO 2 INCHES IN DIAMETER AND WIND GUSTS TO 95 MPH ALONG WITH
DEADLY LIGHTNING AND TORRENTIAL RAINS. ALSO TORNADOES ARE A STRONG
POSSIBILITY.
THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION.
IF YOU SPOT A TORNADO...NEVER TRY TO OUTRUN IT IN A CAR. CARS ARE
EASILY TOSSED AROUND BY TORNADO WINDS.
LAMBERTY...CORRECTED TO ADD TIMESSpecial weather statement, Jun 29, 6:41 PM EST, 1 hour 19 minutes before
INZ003-008-009-012>018-020-022>027-032>034-300620-
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
629 PM EST (629 PM CDT) MON JUN 29 1998
...THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH 705 FOR A
LARGE PART OF INDIANA UNTIL 100 AM EDT...1200 AM EST...
THIS INCLUDES THE FOLLOWING COUNTIES OF...LAPORTE...MARSHALL...
STARKE...PULASKI...WHITE...CASS...WABASH...MIAMI...KOSCIUSKO...
NOBLE...DEKALB...ALLEN...WELLS...BLACKFORD...JAY...HUNTINGTON...
GRANT...ADAMS...FULTON AND WHITLEY IN INDIANA.
WARM MOIST AND UNSTABLE AIR COVERS THE AREA AND A COLD FRONT WILL
SWEEP THROUGH THE AREA GENERATING SEVERE THUNDERSTORMS PRODUCING
HAIL TO 2 INCHES IN DIAMETER AND WIND GUSTS TO 95 MPH ALONG WITH
DEADLY LIGHTNING AND TORRENTIAL RAINS. ALSO TORNADOES ARE A STRONG
POSSIBILITY.
THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION.
IF YOU SPOT A TORNADO...NEVER TRY TO OUTRUN IT IN A CAR. CARS ARE
EASILY TOSSED AROUND BY TORNADO WINDS.
LAMBERTY...CORRECTED FOR EXPIRATION TIMELocal storm report, Jun 29, 7:47 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH WEBSTER INDIANA
747 PM EST MON JUN 29 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM LA PORTE IN 1 INCH HAIL
06/29/98 LA PORTE SPOTTER REPORTED
0722 PM OSCEOLA IN 1 INCH HAIL
06/29/98 ST JOSEPH SPOTTER REPORTED
0722 PM ELKHART IN .75 INCH HAIL
06/29/98 ELKHART SPOTTER REPORTEDThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 7:02 PM EST | Tornado Warning | IWX | Starke | 33 min |
| Jun 29, 7:17 PM EST | Tornado Warning | IWX | Elkhart | 48 min |
| Jun 29, 7:23 PM EST | Tornado Warning | IWX | Starke | 32 min |
| Jun 29, 7:25 PM EST | Tornado Warning | IWX | Cass, Miami | 50 min |
| Jun 29, 7:33 PM EST | Tornado Warning | IWX | Marshall | 57 min |
| Jun 29, 7:39 PM EST | Tornado Warning | IWX | LaGrange, Steuben | 61 min |
| Jun 29, 7:42 PM EST | Tornado Warning | IWX | Fulton | 63 min |
| Jun 29, 8:09 PM EST | Severe Thunderstorm Warning | IWX | Elkhart | 51 min |
| Jun 29, 8:14 PM EST | Tornado Warning | IWX | Miami | 31 min |
| Jun 29, 8:21 PM EST | Severe Thunderstorm Warning | IWX | Noble, Whitley | 49 min |
| Jun 29, 8:43 PM EST | Flash Flood Warning | IWX | Miami | 102 min |
| Jun 29, 8:43 PM EST | Flash Flood Warning | IWX | Miami | 92 min |
| Jun 29, 8:51 PM EST | Severe Thunderstorm Warning | IWX | Allen, DeKalb | 64 min |
| Jun 29, 9:12 PM EST | Tornado Warning | IWX | DeKalb | 33 min |
Nearby
Tornado Warnings in Indiana, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.